New York, 2020Damaging Winds in New York, May 29, 2020
May 29, 2020 · NWS BTV · 2 events in 1 county or zone
A pre-frontal trough moved into seasonable warm, humid and unstable air during the afternoon of May 29th. Multiple rounds of thunderstorms, some multi cell clusters and some discreet moved across NY into VT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough moved into seasonable warm, humid and unstable air during the afternoon of May 29th. Multiple rounds of thunderstorms, some multi cell clusters and some discreet moved across NY into VT. These thunderstorms contained strong to damaging winds and brief torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 1:06 PM EST, 38 minutes earlier.
Area forecast discussion, May 29, 1:06 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
206 PM EDT Fri May 29 2020
.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening ahead of an approaching cold front. A few storms will be
capable of strong, gusty winds and locally heavy downpours. An
additional cold front on Saturday will bring the return of near
normal to slightly below normal temperatures Sunday and through
the first half of next week. By mid week, temperatures will
return to mid 70s and bring a chance of showers to the North
Country.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 104 PM EDT Friday...Thunderstorms continue to develop
across northern New York and are currently making their way
into central Vermont. The environment remains favorable for
potentially severe convection this afternoon and evening. See
previous discussion below.
Previous Discussion...
The Storm Prediction Center has much of Northern New York and
western Vermont in a slight risk category (Level 2 of 5) and
southeastern Vermont in a marginal risk category (Level 1 of 5).
The most likely threat will be strong, gusty winds.
Additionally, we'll be monitoring the potential for training
cells that may result in localized minor flash flooding.
Currently, light shower activity has largely dissipated, but some
are shallow in depth and are not well seen by the radar.
Montpelier is currently reporting light rain. We turn our
attention to an old upper low along the Mississippi River
Valley that has now opened up and a northern stream shortwave
trough digging across the Great Lakes at the moment. We will
start to see heights fall as upper high weakens and shifts east.
Southwesterly flow ahead of the longwave trough over the
eastern US will continue to advect warm, moist air into our
region. Temperatures are currently in the upper 60s to mid 70s
with dewpoints in the lower to middle 60s as well.
A prefrontal trough will develop late morning/early afternoon. A
weak warm layer around 700 hPa will allow us to warm just a bit
before convection can pop, but around noon time, diurnal
heating should be plenty sufficient to generate 700-1500 J/kg of
CAPE. An 850mb low-level jet of around 35 knots develops to our
south, and we are positioned along the nose of this feature.
Weak synoptic forcing from an upper-level jet exists as well and
accelerating 500mb winds will result in the development of
40-50kts of 0-6km bulk shear. Along the nose of the LLJ will be
a helicity gradient that will become established along the
interior Adirondacks east into the southern half of Vermont.
Think this general area will have the greatest chance to see
transient bows, weak mesocyclones, and other signs of
intermittent organization. All severe threats will be possible,
but winds will be the most likely. Outside of that region,
dynamics should remain supportive enough that any discrete cells
will also need to be monitored closely for damaging downburst
winds and small hail. We also continue to watch the chance for
training convection, as we remain modestly unstable, even after
our airmass gets worked over. The upper jet becomes meridional
and accelerates overnight as the cold front comes across
overnight. The upper trough axis becomes negatively tilted, with
strong upper diffluence and divergence. The additional synoptic
forcing and CAPE values of around 500 J/kg will likely result
in one or two additional rounds of convection. The HREF
continues to highlight the potential for localized minor
flooding/flash flooding, with probabilities of 2" or higher
storm total precipitation higher than 30% across the Southern
Adirondacks and portions central Vermont. Antecedent dry
conditions should preclude significant impacts, but trends will
be watched closely.
Precipitation will begin to shift east around 2 AM on Saturday as
the vort max takes off north of our region with the wind shift piece
of the front coming through around dawn on Saturday. We then start
to trend drier and cooler with forecast highs on Saturday in the
upper 60s in the St. Lawrence warming into the upper 70s further
south and west near Springfield, VT. A secondary front will come
through later Saturday evening to reinforce the cooler air, and
could result in a few additional showers during the evening hours.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 331 AM EDT Friday...Strong shortwave and secondary cold front
rotate through early Saturday night with a few more showers and
sharply colder air. 925mb temps range from 3-10C and 850 mb temps
range from -5 to +3C thus highs in the 50s/L60s seem reasonable with
cold air advection still spilling into the area on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 331 AM EDT Friday...No real changes from yesterday's
discussion. We're in cool trough that deepens across NH/ME into the
Gulf of Maine Sunday night-Monday with a chance of some mountain
sprinkles. This retreats with some building heights attached to
Southern Plains Ridge that attempts to build NNE but disturbances in
northern stream flow across Canada will likely dampen any heat ridge
for now. As the first weak disturbance moves through Tues ngt-
Wed...expect some rain showers with another disturbance directly on
it's heels Wed ngt - Thursday.
QPF shouldn't bee much but any little bit helps as we have been very
dry with record heat.
Temperatures are far from this past weeks heat, perhaps some
isolated frost early in the period for Mountain valleys if we stay
cloud free which is suspect. Highs starting in the L60s but ending
midweek close to 70 which is near seasonable. Lows starting in the
30s/L40s moderating into the 40s/50.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Periodic scattered showers to affect all
terminals, with thunderstorms expected except at MSS, during
the next 6 hours, with some redevelopment of showers and
thunderstorms possible towards 00Z from PBG eastward. Brief IFR
conditions are expected in thunderstorms as heavy rain will
lower visibilities to MVFR, and strong wind gusts exceeding 25
knots are anticipated. Between 00Z and 06Z, stratus will
develop over MSS and SLK, with ceilings lowering to IFR at SLK.
Improving conditions at these sites will occur gradually by 15Z.
Elsewhere, expect VFR conditions with showers ending by 08Z.
Outlook...
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHRA.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHRA.
Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Haynes
NEAR TERM...Hammond/Haynes
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...Kutikoff
Hazardous weather outlook, May 29, 8:19 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
919 AM EDT Fri May 29 2020
NYZ026>031-034-035-087-VTZ001>012-016>019-301330-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
919 AM EDT Fri May 29 2020
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected to develop this
afternoon. A few of these storms could be strong to severe and will
have the potential to produce locally heavy downpours, strong gusty
winds, small hail, and frequent lightning. There is an isolated
threat for flash flooding, though widespread flooding is not expected
at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 12:47 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
147 PM EDT Fri May 29 2020
NYZ029-030-034-291845-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
147 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WEST CENTRAL ESSEX COUNTIES...
At 147 PM EDT, a strong thunderstorm was located near Lake Eaton
Campground, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Saranac Lake, Axton Landing, Coreys and Tahawus.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4406 7393 4401 7426 4412 7428 4409 7459
4413 7460 4432 7410
TIME...MOT...LOC 1747Z 252DEG 28KT 4407 7447
JMGThunderstorm Wind, Essex
- When
- May 29, 1:44 PM EST
- Where
- Essex County, 1.3 mi NW of Lake Placid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.294, -73.998
Trees down along Route 86 north of?Lake Placid.
Thunderstorm Wind, Essex
- When
- May 29, 4:52 PM EST
- Where
- Essex County, 2.77 mi N of Port Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.090, -73.453
Trees down along Route 9N near Pilershire road, north of Port Henry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 29, 2020$64,000 · 1 in hail · 18 events
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 12 events
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883856, 883857.